MAUDE Adverse Event Report: BIOMET UK LTD. OXF ANAT BRG RT LG SIZE 3 PMA; UNICONDYLAR KNEE PROSTHESIS

BIOMET UK LTD. OXF ANAT BRG RT LG SIZE 3 PMA; UNICONDYLAR KNEE PROSTHESIS
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Edema (1820); Pain (1994); Swelling (2091)
Date of Event 10/10/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).Initial report.Customer has indicated that the product will not be returned to zimmer biomet for investigation, as it remains implanted.Concomitant medical devices: medical product: oxf twin peg cmntls fmrl lg, catalog #: 161475, lot #: r2454578a; medical product: oxford cementless tibia d rm, catalog #: us166577, lot #: r3571458a.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2020-00473, 3002806535-2020-00474.Occupation: clin project lead.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.Product remains implanted.
 
Event or Problem Description
It was reported that a patient underwent an initial right knee arthroplasty on (b)(6) 2016.Subsequently, the patient reported that they had been experiencing increasing in lateral right knee pain and right knee swelling.Rest, ice, and elevation were detailed as the treatment and the outcome was noted as tolerated.
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.Multiple mdr reports were filed for this event, please see associated reports: 3002806535-2020-00473-1, 3002806535-2020-00474-1.Summary: as the product has not been received, the investigation was limited to the information provided, a review of device history records and complaint history.Twelve radiographs (one anteroposterior and one mediolateral at each time point) were provided for analysis with (b)(4), taken at 6 weeks, 6 months, 1 year, 2 years, 3 years and 4 years after the right knee surgery.The oxford partial knee components appear adequately sized and positioned in the post-operative radiographs, except for the observations mentioned below.The position of the medial x-ray marker ball in all anteroposterior radiographs suggests that the meniscal bearing is overhanging the medial edge of the tibial tray.Moreover, the placement of the femoral component (relative to the centre plane of the medial femoral condyle) appears slightly medial.The operative report provided with (b)(4) states that the 3 mm bearing was snapped in place and the knee was placed through full range of motion.It tracked well.I was pleased with the tracking and the alignment.The oxford partial knee surgical technique states that the x-ray marker should be central and parallel with the tibial component and the medial/lateral placement of the femoral component should be central.At the pre-operative visit ((b)(6) 2016), male patient was 59 years old and presented weight of 128.8 kg and a height of 1.85 m, thus having a bmi of 37.4 (obese).The instructions for use provided with the cementless tibial tray and femoral components and with the meniscal bearing provide the following relevant information: warnings: improper selection, placement, positioning, alignment and fixation of the implant components may result in unusual stress conditions which may lead to subsequent reduction in the service life of the prosthetic components.Clinical outcome may be affected by component positioning.Proper placement of the implant should take into consideration individual patient anatomy as well as surgeon preference.The surgical technique sets forth guidelines for placement of the knee system.Precautions: biomet joint replacement prostheses provide the surgeon with a means of reducing pain and restoring function of many patients.While these devices are generally successful in attaining these goals they may not withstand the activity levels and loads of normal healthy bone joint tissue.Excessive, unusual and/or awkward movement and/or activity, trauma, excessive weight, and obesity have been implicated with premature failure of the implant by loosening, fracture, dislocation, subluxation and/or wear.Possible adverse effects: persistent pain.The manufacturing history records (mhrs) for the oxford anatomic bearing, tibial tray and femoral component have been checked and verify that the parts were manufactured and sterilised in accordance with the applicable specifications.Two adverse events related to (b)(4) occurred on (b)(6) 2020 with reported complaint of increase in lateral right knee pain and right knee swelling, approximately 3 years and 11 months after the surgery.The root cause for this cannot be determined with the available information, the pain is reported to be lateral whereas the oxford partial knee system has replaced the patient¿s medial condyle.The kss and oxford assessment scores were excellent at all post-operative visits from the 6-month visit.Moreover, it was reported that the patient was very satisfied with the operated knee from the 6-month visit over the 4 years after the surgery.The information available indicates that the device is functioning as intended and the adverse event was described as uncertain relation to the device and has been recorded as tolerated¿ with rest, ice, and elevation.Without the opportunity to examine the complaint product, root cause cannot be determined due to insufficient information.If any additional information becomes available, then the complaint will be reopened and investigated thoroughly.Risk assessment: the root cause of the issue could not be determined with the information currently available, therefore the specific failure cause within the risk tables could not be selected for comparison.The complaint summary states: the information available indicates that the device is functioning as intended and the adverse event was described as uncertain relation to the device and has been recorded as tolerated with rest, ice, and elevation.For item: 159582 lot: 988550.Risk management report documents the estimated residual risk associated with the reported event.The reported event states pain and swelling in the right knee.In the risk file, pain and swelling/edema is considered harm with a maximum severity level of 3 for a number of hazards defined as moderate, which as per the severity table listed within the rmr is defined as prescribed medical or surgical intervention to preclude permanent impairment of a body function or body structure.Contributed to minor, temporary, or medically reversible injury.The reported event is considered to be within the severity of the rmf.If further information regarding the root cause of the reported event is provided, risk should be re-assessed.
 
Event or Problem Description

Brand Name
OXF ANAT BRG RT LG SIZE 3 PMA
Common Device Name
UNICONDYLAR KNEE PROSTHESIS
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key10809046
Report Number3002806535-2020-00472
Device Sequence Number17025511
Product Code NRA
UDI-Device Identifier05019279786282
UDI-Public05019279786282
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
P010014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 12/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/06/2021
Device Model NumberN/A
Device Catalogue Number159582
Device Lot Number988550
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 10/15/2020
Supplement Date Received by Manufacturer12/21/2020
Initial Report FDA Received Date11/09/2020
Supplement Report FDA Received Date12/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age58 YR
Patient Weight129